The risk of hypoglycemia is increased by:
Oral medications for diabetes that make the pancreas release insulin may include hypoglycemia as an unwanted side effect. Glimepiride, glipizide, glyburide, nateglinide, repaglinide and pramlintide all work in this way.
Hypoglycemia is blood glucose below 4 mmol/L. Lows can happen very quickly and are a medical emergency (see Table 1). If early signs are not noticed and treated quickly, severe hypoglycemia may result. In this case, you will not be able to treat yourself. Immediate help is needed to prevent danger to yourself including the possibility of brain damage or even death.
TABLE 1 Symptoms of Hypoglycemia
• increased heartbeat
• cold sweats
• excessive hunger
• blurred vision
• mood changes
Treat mild symptoms by consuming at least 15 grams of a quick-acting carbohydrate, such as:
Fifteen minutes later, test your blood glucose to make sure it is above 4 mmol/L. If the hypoglycemia has been corrected and your next meal is more than an hour away, eat a snack including a carbohydrate and a protein source.
If glucose levels remain low, you must treat again with quick-acting carbohydrate. However, if hypoglycemia is severe, this may not be possible. In this case, quick-acting glucagon is needed.
To prevent choking, turn an unconscious person onto one side. Prepare the glucagon injection right away. Each kit includes information specific to that product, describing how to prepare and give a glucagon injection.
Once the glucagon injection is prepared, it must be used immediately. Look at it carefully first. Do not use it if it is discolored, cloudy, contains particles, or is thicker than water. Call emergency services immediately after giving the injection. Dispose of the glucagon injector in a sharps container.
Once the person is conscious and able to swallow, give glucose or a quick-acting source of sugar to prevent hypoglycemia from returning. Keep monitoring blood glucose throughout treatment, and hourly for three to four hours after the person returns to consciousness. You must be sure the low glucose has been corrected. You also want to avoid hyperglycemia (blood glucose that is too high).
If the person does not wake within 10 to 15 minutes of the injection, contact emergency medical personnel (911). With some glucagon kits, a second injection may be given. Read package instructions for direction.
If you become unconscious or unable to eat, anyone – family, friend or co-worker – can use a glucagon emergency kit to treat your severe hypoglycemia. Make sure those around you know where to find your kit, when to use it, and how to give the injection.
Glucagon is a natural hormone made in the body. It opposes the actions of insulin. Glucagon breaks down stored forms of sugars in the body to quickly return blood glucose to normal range. The body’s glucagon response is often reduced or absent in those with diabetes.
Keep a glucagon emergency kit on hand at all times and check the expiry date regularly. (Lilly and Novo Nordisk both supply glucagon kits). The glucagon injection uses the same hormone the body makes. It works in the same way to rapidly increase blood glucose.
Glucagon begins to work within 10 to 15 minutes of being injected into the fatty tissue of the buttock, arm or thigh. A one-milligram dose of glucagon will increase blood glucose from 3 to 12 mmol/L within 50 minutes.
Nausea, vomiting, dizziness, and a rapid heartbeat are the most common side effects reported after glucagon injections. Severe side effects are rare. Contact your doctor promptly if hypoglycemia occurs, if the glucagon kit has been used, and if there are side effects or allergic reactions to the injection. Glucagon will not work properly if the low blood sugar is caused by drinking too much alcohol.
You can prevent hypoglycemia by:
Protect yourself by being prepared. Have a plan to treat severe hypoglycemia. Always wear a medical alert bracelet and keep a glucagon emergency kit nearby. By following these precautions, you can avoid lows and reduce the risks of hypoglycemia.
If you have been diagnosed with diabetes and do not have a glucagon emergency kit, ask your doctor or pharmacist for more information. Your health care provider can advise whether a kit is right for you.